I’ve never been especially prone to side effects from medications. I’d only ever stopped a medication once before due to side effects.
Then I got hit by the prednisone bus last week.
It’s an experiment that my doctor and I had been mulling over for a while. I’ve had elevated levels of inflammatory marker in my bloodwork for a few years now. I saw a rheumatologist last year and there wasn’t anything substantial enough to make a diagnosis, but my GP is still pretty convinced there’s something autoimmune bubbling away beneath the surface.
The idea of trying out prednisone, a steroidal anti-inflammatory medication, was to see if targeting the inflammation would put a dent in the psychomotor retardation (slowed movement) that’s been really limiting my functioning. However, there was also the possibility that it could make things worse. Whether it’s depression, mania, or psychosis, steroids can get around.
So, last Wednesday I started on 50mg a day with a plan to reassess in a week. That first day my mood tanked and I started having thoughts of suicide. Since I don’t get a lot of side effects, I tend to look for other explanations before coming to a conclusion. I happened to start my period the same day, and while normally period-related mood dips are pretty minor for me, it was a possibility. The next day I felt the same mentally, and also unwell physically. Day three, the same mentally, and even worse physically.
I would’ve liked to stay on the prednisone a bit longer, as I would’ve expected that if a positive anti-inflammatory effect was going to happen, it would be around day 5. But the side effects were kicking my ass, and it was definitely time to call it a day. The really low mood and suicidal thoughts abated on my first day prednisone-free. Physically I still felt lousy, though, and the next day I felt even worse physically; I guess taking it those three days and then stopping abruptly was enough to cause withdrawal.
Now that I’m no longer feeling like death warmed over, it fascinates me that side effects from a medication could have such a significant but time-limited effect on my mental state. It had been a couple of months since I’d last had thoughts of suicide, and it’s interesting that it popped up specifically on those three days I took the prednisone. And no need to be concerned, by the way; there was no risk of me acting on it.
There’s a certain element of bravery in trying new medications. You really never know how your body is going to react. I’ve always felt very lucky that I’m not prone to side effects overall, but this is a good reminder not to take that for granted, and not to make assumptions.
Now it’s back to the drawing board in terms of the psychomotor retardation. It’s frustrating that it’s so entrenched; it’s not usually this bad for this long. But my doctor and I will just keep on grasping at straws.
Have you had any nasty reactions to medications?
My new book, Managing the Depression Puzzle takes a holistic, everything up to and including the kitchen sink look at how to put together the pieces of your unique depression puzzle. It’s available on Amazon and other online retailers, as well as the MH@H Store.